The digestive tract contains a diverse population of bacteria, both bad and good. In healthy people, the good bacteria, known as probiotics, keep the “bad” bacteria outnumbered and help keep them under control.
This delicate balance can be drastically disturbed when a person takes antibiotic treatment. This is because antibiotics can kill off not only the bad bacterial but also the good bacteria, tipping the balance off. Frequently, this causes short-term diarrhea. However, there are instances when antibiotics severely destroy too much of the gut’s good bacteria that the bad ones can replicate and grow out of control. 
In these incidences, a bacterium known as Clostridium difficile (C. difficile), can overpopulate and release inflammatory chemicals that damage the intestinal wall. This in turns leads to pain, fever, and diarrhea. If not handled well these complications can lead to dehydration. 
Another type of C. difficile infection can also cause pseudomembranous colitis, a type of bowl inflammatory condition when the colon distends and stops working. If severe enough, this can leave to a hole in the bowl wall. 
Considering these side effects of antibiotics, it is important take preventative measures. A study found that people who take probiotics Lactobacillus rhamnosus GG and Saccharomyces boulardii have a lower chance of having antibiotic associated diarrhea compared to people who don’t take probiotics. The result suggests that probiotic use may be beneficial in the prevention of antibiotic associated diarrhea.
If you are taking an antibiotic, it is recommended to consume probiotics to help repopulate your microbiome. Probiotics can be found in yogurt, fermented foods, and probiotic supplements.
Looking to support digestive health? Check out DrFormulas Advanced Probiotics